MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13550000
Medical Device Problem Code Expulsion (2933)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned for evaluation but a/p and lateral radiographs were provided confirming the alleged complaint.No torque handle information could be provided and it is unknown if the surgeon utilized hand tightening.The patients post op activity levels or whether a fall was experienced is unknown.The root cause of the lock screw expulsion is unknown however cross threading, rod normalization or insufficient torque are suspected as possible root causes.No additional investigation can be completed at this time.Label review: "potential adverse events and complications - as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." "all lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip." "all implants should be used only with the appropriately designated instrument (reference surgical technique)." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings - during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications." discarded at facility.
 
Event or Problem Description
On (b)(6) 2021 a patient underwent a posterior fixation spinal procedure from l2 to l5 that was completed without incident.On (b)(6) 2022 during a routine one month follow it was discovered by radiograph that the lock screw on the left l5 level had completely expelled and was floating freely in the patients tissue.The patient is asymptomatic.Cross threading was reported to be the suspected cause.A revision was reported to have taken place but no information from the revision could be provided.
 
Event or Problem Description
List of additional information provide on h10.
 
Additional Manufacturer Narrative
Provided radiographs confirmed the event however, examination of the returned device revealed no thread damage or product defect related to the reported failure mode.Torque testing of torque handles utilized in the case found all to be within required specifications.Contact markings on the inferior side of the lock screw are consistent with rod contouring challenges, incomplete rod reduction and insufficient final lock down resulting in lock screw to back out.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation.Care should be taken to insure that all components are ideally fixated prior to closure.Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.Step 4: rod & lock screw insertion after cutting the rod to length and contouring, place the rod into the implants and insert lock screws to provisionally secure the rod.1.The rod holder may be used to assist in placing the rod (fig.13).Use the longitudinal lines to ensure the rod is placed in proper sagittal alignment.To release the rod, depress the button at the center of the proximal ratchet.2.The multi-load lock screw starter can be used to deliver up to eight lock screws when no reduction is required (fig.14).O turn the gray central sleeve counterclockwise to fully retract the distal sleeve.O insert the distal end into the lock screw (5.5 or 6.0 mm, cannulated only), ensuring the silver side of the lock screw is facing up.O once the lock screws have been loaded, turn the central sleeve clockwise to compress the lock screws together.Do not hold onto the central sleeve during lock screw delivery, as this will cause the distal sleeve to retract, preventing adequate compression of the lock screws.O after delivery of each lock screw, rotate the central sleeve clockwise until resistance is felt prior to delivering the next lock screw.Tip: the lock screws on the multi-load lock screw starter must be compressed by the central sleeve after delivery of each lock screw to ensure proper engagement into the tulip.3.If reduction is required, use the lock screw starter to load a single lock screw and deliver down the reducer of choice.Warnings, cautions and precautions: care should be taken to insure that all components are ideally fixated prior to closure.All implants should be used only with the appropriately designated instrument (reference surgical technique).All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct.All set screws should be final-tightened with the counter- torque and torque t-handle.Do not final-tighten through compression instruments in the set, as the rod may not be able to normalize to the tulip.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key13386048
Report Number2031966-2022-00023
Device Sequence Number1842852
Product Code NKB
UDI-Device Identifier00887517551702
UDI-Public887517551702
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13550000
Device Lot NumberN299963
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2022
Supplement Date Received by Manufacturer04/08/2022
Initial Report FDA Received Date01/28/2022
Supplement Report FDA Received Date04/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexMale